Colorado, 2016

Tornado and Hail in Colorado, June 23, 2016

June 23, 2016 · NWS PUB · 5 events in 2 counties and zones

Strong to severe storms occurred from the Pikes Peak Region into the southeast plains with hail up to quarter size. A brief tornado occurred across open country of eastern Fremont County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong to severe storms occurred from the Pikes Peak Region into the southeast plains with hail up to quarter size. A brief tornado occurred across open country of eastern Fremont County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 23, 10:48 AM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 23, 10:48 AM MST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1148 AM MDT THU JUN 23 2016

.SHORT TERM...(Today and tonight)
Issued at 354 AM MDT Thu Jun 23 2016

...Risk of Severe Weather Across the Plains Today...

The Storm Prediction Center has upgraded the Severe Weather Outlook
for the eastern plains today to the the Slight Risk category.
This looks good based on the latest data coming in this morning.
Satellite pictures this morning show a lot of mid level instability
just to the west, across western Colorado and Utah, all drifting
eastward.  This should put the instability over southern Colorado
during peak heating today.  Model forecasts have surface-based
CAPES going into the 1500-3000 j/kg range during the afternoon,
coupled with 0-6 km bulk shear values of generally 25-35 kts and
locally up to 40 kts.  While the shear values are not great, the
CAPE looks pretty good.  The combination of the 2 should be
sufficient for a few strong to severe storms across the eastern
mountains and plains today.  Primary storm threats today will
include 1 inch diameter hail, winds gusts around 60 mph, heavy rain
and lightning.  Slow storm movements in areas of cell mergers and
clusters could result in prolonged heavy rainfall.  Local rainfall
accumulations of 1 to 2 inches will be possible in just a few hours
time.  This could result in some flash flood concerns, especially if
the rain occurs over a burn scar, urban area, or other location
prone to flash flooding.  Right now, the area most susceptible to
severe weather and flash flooding today appears to be the plains
generally along and north of U.S. Highway 50.  In particular, all or
parts of El Paso, Pueblo, Crowley, Otero, Kiowa, Bent and Prowers
Counties look like the main targets.  However, other areas could
also see strong to severe storms today, especially if the expected
track of convection shifts just a little north or south.

.LONG TERM...(Friday through Wednesday)
Issued at 354 AM MDT Thu Jun 23 2016

Active weather looks to continue through the extended period.
Operational models and ensembles indicate low spreads through the
next seven days which leads to higher forecast confidence. Where
showers and thunderstorms develop and track will depend highly on
embedded disturbances.

Friday and Saturday...an upper level storm system is forecast to
move out of the northern Rockies and across the northern plains.
This will force the upper ridge that has dominated the weather
over Colorado to the south, with westerly to southwesterly flow
spreading across the region. An upper level disturbance embedded
in the flow will trigger showers and thunderstorms over the
mountains Friday afternoon, and spread them eastward across the
plains Friday night. Modest instability and increasing shear may
allow for a few storms over the plains to become strong to severe
with gusty outflow winds and hail up to one inch possible.

By Saturday, a cold front is forecast to drop south across the
plains. This will bring slightly cooler air to the region. In
addition, models are indicating the possibility of strong to
severe thunderstorms developing along the cold front during the
afternoon. Moisture will pool in with the front leading to
elevated CAPE values and modest shear should allow for the strong
storm development, especially south of a Trinidad to Lamar line.

Temperatures will be hot on Friday with highs in the upper 90s for
the lower elevations. Behind the cold front, highs will be cooler
with upper 80s to lower 90s across the region.

Sunday into Tuesday...the high pressure over the desert southwest
is forecast to rebuild northward across the Rockies early next
week. This will lead to diurnally driven afternoon and evening
showers and thunderstorms. Coverage is forecast to be least on
Sunday with activity mostly confined to the mountains. By Monday,
flow aloft transitions northwesterly and several disturbances will
begin to work under the ridge. Expected increased showers and
thunderstorms on Monday and Tuesday, with initial development over
the mountains, then shifting eastward across the plains during the
evening and overnight hours. At this time, the severe threat looks
limited due to weak shear. Temperatures will warm back into the
90s across the region Sunday into Tuesday.

Wednesday...an upper level shortwave in the northwest flow aloft
will move southeast out of Montana into the central plains. This
will send a cold front south across Colorado by Wednesday morning.
Flow will turn easterly with increased moisture and the potential
for widespread moderate to heavy rainfall Wednesday afternoon and
evening.  Mozley

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1146 AM MDT Thu Jun 23 2016

VFR conditions are expected the next 24 hrs. However, there will
be the potential for showers/tstms in the vcnty of the terminal
forecast sites this afternoon and evening, which could briefly
cause restrictions to vsby if heavy rain occurs.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...LW
LONG TERM...MOZLEY
AVIATION...28
Hazardous weather outlook, Jun 23, 10:02 AM MST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1102 AM MDT THU JUN 23 2016

COZ058>089-093>099-241715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1102 AM MDT THU JUN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE FOR SEVERE WEATHER ACROSS THE EASTERN
MOUNTAINS AND PLAINS TODAY...PARTICULARLY ACROSS EL PASO...
PUEBLO...CROWLEY...OTERO...KIOWA...BENT AND PROWERS COUNTIES.
PRIMARY STORM THREATS WILL BE 1 INCH DIAMETER HAIL...WIND GUSTS TO
60 MPH...HEAVY RAIN AND LIGHTNING. THE MOST LIKELY WINDOW FOR
SEVERE WEATHER WILL RUN FROM 2 PM TO 8 PM.

SLOW STORM MOVEMENTS IN AREAS OF CELL MERGERS AND CLUSTERS COULD
RESULT IN AREAS OF PROLONGED HEAVY RAINFALL TODAY.  LOCAL RAINFALL
ACCUMULATIONS OF 1 TO 2 INCHES WILL BE POSSIBLE IN JUST A FEW HOURS
TIME.  THIS COULD RESULT IN SOME FLASH FLOOD CONCERNS...ESPECIALLY
IF THE RAIN OCCURS OVER A BURN SCAR...URBAN AREA...OR OTHER LOCATION
PRONE TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UPPER DISTURBANCE WILL BRING WIDESPREAD SHOWERS AND
THUNDERSTORMS TO THE REGION ON FRIDAY. THUNDERSTORMS WILL
INITIALLY DEVELOP OVER THE MOUNTAINS DURING THE AFTERNOON HOURS
BEFORE MOVING EAST ACROSS THE PLAINS FRIDAY EVENING. ONE OR TWO
STORMS MAY BECOME STRONG TO SEVERE WITH WIND GUSTS IN EXCESS OF 50
MPH AND HAIL TO THE SIZE OF NICKELS. LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE AND AREA BURN SCARS WILL NEED TO BE MONITORED.

A COLD FRONT WILL DROP SOUTH ACROSS THE PLAINS ON SATURDAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP SATURDAY
AFTERNOON ALONG THE FRONT, MAINLY SOUTH OF A TRINIDAD TO LAMAR
LINE. STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS SATURDAY AFTERNOON AND EVENING.

HIGH PRESSURE WILL BUILD ACROSS THE AREA SUNDAY INTO TUESDAY.
DIURNALLY DRIVEN AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
EACH DAY. INITIAL STORMS WILL DEVELOP OVER THE MOUNTAINS AND MOVE
INTO THE PLAINS DURING THE EVENING HOURS. ANOTHER FRONT ON
WEDNESDAY WILL BRING MORE WIDESPREAD SHOWERS AND THUNDERSTORMS TO
THE AREA, INCLUDING THE POTENTIAL FOR HEAVIER RAINFALL ALONG THE
LEE SLOPES OF THE EASTERN MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING OVER MOST OF SOUTHERN
COLORADO.

28/28

In the hours before

Special weather statement, Jun 23, 12:14 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
114 PM MDT THU JUN 23 2016

COZ081-083-085-231945-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-CANON CITY VICINITY/EASTERN FREMONT COUNTY CO-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
114 PM MDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT...
SOUTHEASTERN TELLER AND SOUTHWESTERN EL PASO COUNTIES UNTIL 145 PM
MDT...

AT 114 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF FORT CARSON...OR 12 MILES SOUTH OF COLORADO
SPRINGS...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHEASTERN COLORADO SPRINGS...FOUNTAIN...SECURITY...FORT CARSON...
SECURITY-WIDEFIELD...STRATMOOR...PETERSON AFB AND CIMARRON HILLS.

LAT...LON 3850 10507 3861 10511 3890 10462 3866 10446
TIME...MOT...LOC 1914Z 243DEG 16KT 3865 10488

HODANISH

The radar

The Pueblo radar (KPUX), 80 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado. Local standard time, as filed.

Tornado, Fremont

When
June 23, 12:27 PM MST to 12:30 PM MST
Where
Fremont County, 1.64 mi N of Fremont County Arpt to 1.61 mi N of Fremont County Arpt
Rating
EFU
Path length
0.18 mi
Path width
50 yd
Reported by
Public
Coordinates
38.454, -105.104

The tornado caused no damage from which the NWS could assign an EF-scale rating.

Hail, El Paso

When
June 23, 1:11 PM MST to 1:16 PM MST
Where
El Paso County, Peyton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.030, -104.480

Hail, El Paso

When
June 23, 1:13 PM MST to 1:18 PM MST
Where
El Paso County, 3.29 mi ESE of Black Forest
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.010, -104.640

Hail, El Paso

When
June 23, 1:14 PM MST to 1:19 PM MST
Where
El Paso County, 5.1 mi NE of Black Forest
Measured
0.75 in hail
Reported by
Public
Coordinates
39.070, -104.630

Hail, El Paso

When
June 23, 1:41 PM MST to 1:46 PM MST
Where
El Paso County, 5.26 mi WNW of Peyton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.060, -104.570

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyThe tornado archive for Colorado, 2016Warnings in Colorado, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632581, 632577, 632576, 632578, 632579.